Major Congenital Malformations Associated With Exposure to Antiepileptic Drugs During Pregnancy
September 6, 2018
"Antiepileptic drugs (AEDs) are prescribed for approved and off-label indications that include epilepsy, bipolar disorder, and other neurologic and psychiatric disorders. The risk of major congenital malformations (MCMs) following gestational exposure to AEDs, particularly exposure at the time of conception and early trimester exposure, has been examined in many studies. This risk has been compared with the risk in unexposed general population controls as well as in untreated controls with the same treatment indication, and this risk has been compared pairwise among the AEDs. There is consistent evidence from conventional and network meta-analyses and from prospectively collected pregnancy registry data that early gestational exposure to valproate is associated with the highest risk of MCMs among the AEDs; the risk is around 10% and is dose-dependent. Furthermore, in pairwise comparisons that attenuate confounding by indication, valproate is significantly more teratogenic than most other AEDs. Phenobarbitone, phenytoin, carbamazepine, and topiramate are the other AEDs that are consistently associated with higher MCM risk relative to unexposed control groups and relative to certain other AEDs. Besides valproate (> 650 mg/d), phenobarbitone (> 80 mg/d) and carbamazepine (> 700 mg/d) are also associated with dose-dependent risks. In the AEDs associated with elevated risks, the extent to which the risks are due to confounding by indication is unknown. Importantly, confounding by indication notwithstanding, at conventional doses lamotrigine, levetiracetam, and oxcarbazepine, and possibly zonisamide and gabapentin, as well, are associated with absolute MCM risks that are no greater than the 2%-3% MCM risk in the general population."
Journal of Clinical Psychiatry 2018 July 17, 79 (4)